Heavy Rain, Duval
- When
- August 10, 11:00 PM EST to August 11, 4:45 PM EST
- Where
- Duval County, 0.6 mi W of Center Park
- Reported by
- Broadcast Media
- Coordinates
- 30.280, -81.510
A broadcast station measured 3.10 inches of rainfall.
An upper trough was over the region with north to northwest upper level flow over the local area and weak shortwave troughs rotating overhead. This energy provided enhanced |lift for diurnally enhanced sea breeze storm that formed along the more dominant west coast sea breeze.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
An upper trough was over the region with north to northwest upper level flow over the local area and weak shortwave troughs rotating overhead. This energy provided enhanced |lift for diurnally enhanced sea breeze storm that formed along the more dominant west coast sea breeze. Deep tropical moisture was in place with precipitable water values near record values in the 2.0-2.4 inch range. These ingredients produced a few strong storms with localized flooding rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 10, 8:19 PM EST, 2 hours 41 minutes earlier.
Area Forecast Discussion
National Weather Service Jacksonville FL
919 PM EDT Mon Aug 10 2020
.UPDATE...
Intense merger of storms along the I-95 corridor this evening
still ongoing in the JAX metro area with Flash Flood Warnings in
effect for the 2-4 inch rainfall amounts that are taking place in
60-90 min time frames. This activity should slowly weaken and push
offshore and into the St Johns/Flagler/Putnam county areas through
midnight. Otherwise deep tropical moisture in place with allow for
a shower possible at any time through the overnight hours along
with muggy overnight lows in the 70s. The westerly steering flow
and deep tropical moisture in place with Precipitable Water
Amounts over 2 inches will lead to another active afternoon on
Tuesday with numerous to widespread storms over inland areas that
will crash into the East Coast Sea Breeze late in the day for
another round of strong to isolated severe downburst storms with
lots of lightning along the I-95/US 301 corridors and then drift
towards the coast. Again the main threat will likely end up being
localized heavy rainfall and isolated flash flood threat in
urbanized areas. Max Temps in the lower 90s inland and near 90 at
the coast. Peak Heat Indices into the 100-105 range.
Climate Footnote at the JAX Airport: The 55 mph wind gust at 749
PM EDT from the downburst event set a new daily wind gust record
for August 10th, breaking the 45 mph from 08-10-1918, and was the
highest wind gust in August since the 60 mph gusts during Tropical
Storm Fay in 2008.
Also the 3.25 storm total so far at the JAX airport is a new daily
record, breaking the 1.92 set on 08-10-1894. Likely the 2.50"+
rainfall amounts that fell in an hour will end up being in the Top
10 all-time for August, with records dating back to the 1890s.
&&
.PREV DISCUSSION [718 PM EDT]...
.Near Term.../through Tuesday/...
Region will be in the base of a 500mb trough this period, with the
flow at that level from the northwest. A series of upper short waves
will move southeast through this flow and across the region helping
to provide additional instability and lift for daytime convection.
At the surface the region will be between high pressure to the east
southeast and a trough of low pressure just to the northwest. The
resultant flow at the surface will be from the west southwest, but
is light enough to allow the east coast sea breeze to push well
inland this afternoon and again Tuesday afternoon.
Convection will develop this afternoon and again Tuesday afternoon
in response to diurnal heating. The upper short wave energy and sea
breeze interactions will help to increase afternoon coverage. Early
in the afternoon most convection will develop west of I95.
Convection which develops inland to the west of the sea breeze,
should drift back toward the coast in the late afternoon and evening
hours though due to the flow aloft from the northwest. With loss of
diurnal heating, convection will decrease in coverage later this
evening, with dry weather anticipated overnight.
Temperatures will continue to trend above normal this period.
.Short Term.../Tuesday night through Friday/...
The region will be between surface high pressure to the east and a
trough to the northwest this period.
Weak high pressure aloft will be in place into Thursday, which will
result in light and somewhat variable flow. 500mb short wave
energy will also be present Wednesday into Thursday. The light
flow aloft would indicate slow moving storms this period. For
Wednesday and Thursday afternoons, surface flow will start out
from the southwest but be on the light side, allowing the east
coast sea breeze to push well inland. The expected slow movement
will increase the potential for locally heavy rains. Convective
coverage will decrease during the evening hours Tuesday through
Thursday, with the overnights trending toward dry.
On Friday, the upper high at 500mb will move toward the east, with
an upper trough to the northwest. This will lead to a southwest flow
at that level, which should help move storms that develop Friday
afternoon toward the east northeast. Therefore, convective chances
greatest across inland counties through around mid afternoon, then
activity should drift back toward the coast.
Temperatures will trend near normal this period.
.Long Term.../Friday night through Monday/...
High pressure will extend across the region from the east Friday
night through Saturday. Mainly diurnally driven convection expected
Saturday afternoon, but subsidence from ridging may limit coverage.
The region will be between high pressure to the east and a trough of
low pressure to the northwest Sunday and Monday. An upper trough
will be over region Sunday into Monday as well, helping to enhance
convective chances.
Temperatures will trend near to a little above normal this period.
.AVIATION...
[Through 00Z Wednesday]
Tempo IFR conds in storms still likely in the JAX metro area
impacting CRG/VQQ/SGJ with gusty winds to 30-35 knots through
01-02z then conds should improve with just VCSH and VFR convective
debris clouds the remainder of the night. Another active afternoon
expected on Tuesday and for now have included a six hour PROB30
group from 17-23z for all TAF sites with at least MVFR conds and
gusty winds. These will likely be refined to 4 hour TEMPO groups
with potential IFR conds as timing becomes clear for Tuesday.
.Marine...
The region will be between high pressure toward the east, and a
trough to the northwest into the weekend.
Rip Currents: SE GA: Low risk through Tuesday
NE FL: Low risk through Tuesday
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 71 92 72 89 73 / 20 70 40 90 50
SSI 76 88 76 88 77 / 60 70 60 80 60
JAX 73 92 74 90 75 / 60 70 60 80 50
SGJ 74 92 74 89 75 / 60 70 60 80 40
GNV 73 93 73 90 73 / 20 70 40 80 30
OCF 72 93 74 90 74 / 20 60 30 80 30
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1014 PM EDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM FLASH FLOOD 2 W RIVERSIDE 30.31N 81.71W
08/10/2020 DUVAL FL PUBLIC
FLOODING OVER ROAD REPORTED AT ROOSEVELT AND
HOLLYWOOD, JACKSONVILLE, FL.
&&
NGUYENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1016 PM EDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD 1 WSW RIVERSIDE 30.31N 81.71W
08/10/2020 DUVAL FL PUBLIC
ROAD FLOODING REPORTED AT FITCH AND
BELVEDERE, JACKSONVILLE, FL.
&&
NGUYENSpecial Weather Statement
National Weather Service Jacksonville FL
1028 PM EDT Mon Aug 10 2020
FLZ033-038-133-138-110315-
Coastal Flagler FL-Coastal St. Johns FL-Inland Flagler FL-
Inland St. Johns FL-
1028 PM EDT Mon Aug 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FLAGLER AND
SOUTHEASTERN ST. JOHNS COUNTIES UNTIL 1115 PM EDT...
* At 1027 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm near Crescent Beach, or 11 miles
north of Palm Coast, moving east at 15 mph.
* Minor flooding due to heavy rainfall and gusty winds up to 40
mph is possible with this storm.
* Locations impacted include...
Palm Coast, Saint Augustine Beach, Marineland, Crescent Beach,
Butler Beach, Saint Augustine Shores, Beverly Beach and Dupont
Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 2951 8110 2953 8137 2987 8129 2986 8121
2954 8110
TIME...MOT...LOC 0227Z 270DEG 12KT 2969 8129
AKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1032 PM EDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM FLASH FLOOD 2 N ORTEGA 30.30N 81.71W
08/10/2020 DUVAL FL PUBLIC
FLOODING REPORTED AT PINE GROVE AVE IN
AVONDALE.
&&
NGUYENSpecial Weather Statement
National Weather Service Jacksonville FL
1114 PM EDT Mon Aug 10 2020
FLZ038-138-110345-
Coastal Flagler FL-Inland Flagler FL-
1114 PM EDT Mon Aug 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FLAGLER COUNTY UNTIL
1145 PM EDT...
* At 1113 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm over Flagler Beach, moving east at
15 mph.
* Wind gusts of 45 to 55 mph, excessive cloud-to-ground lightning,
and minor flooding due to heavy rainfall is possible with this
storm.
* Locations impacted include...
Palm Coast, Flagler Beach and Beverly Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 2946 8110 2946 8112 2943 8110 2942 8114
2941 8115 2936 8115 2937 8125 2961 8124
2961 8113 2960 8112 2952 8110
TIME...MOT...LOC 0313Z 266DEG 13KT 2947 8118
AKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1139 PM EDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 PM HAIL 3 NW PALM COAST 29.60N 81.26W
08/10/2020 E0.75 INCH FLAGLER FL EMERGENCY MNGR
EMERGENCY MANAGER RELAYED REPORT OF PENNY
SIZED HAIL IN MATANZAS WOODS SECTION OF PALM
COAST.
&&
AKThe national radar mosaic for the moment the first event began.
4 thunderstorm wind, 2 heavy rain, 1 lightning, 1 flash flood. Local standard time, as filed.
A broadcast station measured 3.10 inches of rainfall.
A broadcast meteorologist relayed a report of 3.42 inches measured in Nocatee.
Four large tree branches were broken. The cost of damage was unknown but it was estimated for Storm Data.
A lightning strike at a golf course injured 4 people. The bolt struck the ground near the people.
A tree was blown down and blocked both lanes of Colbert Lane at Waterfront Park Road. The time of damage was based on radar. The cost of damage was unknown but it was estimated for Storm Data.
Multiple trees were snapped and blown down near Francis Road. The time of damage was based on radar. The cost of damage was unknown but it was estimated for Storm Data.
A tree fell on a minivan near the intersection of Forest Street and Stockton St. The drive was injured.
Flood water was over Main Street and Church Streets.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905671, 905672, 905675, 905673, 905676, 905677, 905678, 905670.